Alabama, 2009

Tornadoes and Flash Flooding in Alabama, December 14 to 15, 2009

December 14 to 15, 2009 · NWS TAE · 6 events in 3 counties and zones

Severe thunderstorms spawned two F0 tornadoes, caused wind damage, and several reports of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Severe thunderstorms spawned two F0 tornadoes, caused wind damage, and several reports of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 14, 1:49 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Dec 14, 1:49 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
249 PM EST MON DEC 14 2009

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT).
THE WET PATTERN ACROSS THE LOCAL AREA WILL CONTINUE THROUGH
TUESDAY AND TUESDAY NIGHT BEFORE CLEARING OUT THROUGH THE DAY
WEDNESDAY AS A COLD FRONT PUSHES EAST ACROSS THE AREA. THE MAIN
CONCERN THROUGH THIS PERIOD WILL BE ON ADDITIONAL RAINFALL
ACCUMULATIONS AND THE POTENTIAL FOR FLOODING AS THE GROUNDS ARE
ALREADY SATURATED FROM PREVIOUS RAINS OVER THE PAST SEVERAL DAYS.
PLENTY OF MOISTURE OVER THE GULF COAST AND THE SOUTHEAST COMBINED
WITH DIVERGENT FLOW ALOFT AND ISENTROPIC ASCENT WILL KEEP THE
RAIN CHANCES UP. THE LATEST MODEL PACKAGE INDICATES THE MAIN SWATH
OF RAIN WILL SETUP ALONG A LINE EXTENDING EAST-NORTHEAST FROM
SOUTHEAST ALABAMA TO ALBANY IN SOUTHWEST GA. ADDITIONAL TOTALS OF
AROUND 1 TO 2 INCHES WITH LOCALLY HIGHER AMOUNTS TO AROUND 3
INCHES WILL BE POSSIBLE ACROSS THIS AREA THIS EVENING THROUGH
TUESDAY EVENING. AS A RESULT...A FLASH FLOOD WATCH HAS BEEN ISSUED
ACROSS THIS AREA. IN ADDITION TO THE RAIN...DENSE FOG ACROSS THE
MUCH OF THE AREA AND THE ADJACENT COASTAL WATERS WILL BE EXPECTED
AGAIN TONIGHT INTO TUESDAY AS THE LIGHT WINDS AND VERY MOIST AIR
REMAIN IN PLACE. THE MODELS ARE IN DECENT AGREEMENT WITH THE
TIMING OF THE COLD FRONT AND DRIER AIRMASS FILLING IN ACROSS THE AREA
FROM NORTHWEST TO SOUTHEAST LATE TUESDAY NIGHT INTO WEDNESDAY.
WITH THE WINDS SHIFTING TO THE NORTH. TEMPERATURES WILL COME BACK
DOWN TOWARD NORMAL WEDNESDAY THROUGH WEDNESDAY NIGHT IN THE WAKE
OF THE FRONT.

.LONG TERM...(THURSDAY THROUGH NEXT MONDAY).
AT THE SURFACE...THE BEGINNING OF THE EXTENDED SHOWS THE COLD
FRONT PULLING UP STATIONARY IN THE FLORIDA STRAITS WITH HIGH
PRESSURE RIDGING ACROSS THE SOUTHEAST U.S. THE EXTENDED ACCORDING
TO THE GFS BEGINS WITH A DEEP LOW ACROSS THE CANADIAN MARITIMES
AND RIDGING ALONG THE PACIFIC COAST. THE UPPER AIR PATTERN STAYS
SOMEWHAT STAGNANT THROUGH THE FORECAST PERIOD WITH RIDGING
AMPLIFYING SLIGHTLY IN THE MOUNTAIN WEST...AND TROUGHING
CONTINUING IN THE EAST. THE UPPER LOW IN THE CANADIAN MARITIMES
RETROGRADES WESTWARD BACK ACROSS THE GREAT LAKES BY THE END OF THE
PERIOD. THE 00Z EURO IS SOMEWHAT SIMILAR...BUT DEEPENS THE TROUGH
BACK ACROSS THE NATIONS MID SECTION... WHICH CREATES MUCH MORE
WEATHER ACROSS THE GULF OF MEXICO AND PENINSULA FLORIDA
...BEGINNING FRIDAY IN THE WESTERN GULF...AND SPREADING INTO THE
EASTERN GULF BY SATURDAY WITH A STRONGER COLD FRONTAL SURGE COMING
THROUGH THE REGION ON SATURDAY. THE GFS SHOWS A REINFORCING SURGE
TOO...BUT MUCH WEAKER. OVERALL...TEMPS WILL BE SLIGHTLY BELOW
NORMAL THROUGH THE PERIOD. WILL PROBABLY CARRY A LITTLE HIGHER
POPS THAN GFS ON SATURDAY AND SUNDAY DENOTING SOME UNCERTAINTY IN
THE TWO FORECASTS. BY SUNDAY AFTERNOON AND MONDAY... BOTH GFS AND
EURO CLEARS US OUT.

&&

.MARINE...LIGHT TO MODERATE SOUTHERLY WINDS WILL CONTINUE THROUGH
TUESDAY AS A COLD FRONT APPROACHES FROM THE NORTHWEST...THEN SHIFT
TO NORTH IN THE WAKE OF THE FRONT LATE TUESDAY NIGHT. IN ADDITION
TO THE APPROACHING FRONT AND INCREASING RAIN CHANCES...EXPECT THE
DENSE FOG OVER MUCH OF THE MARINE AREA TO CONTINUE OVER THE NEXT
24 HOURS. VISIBILITIES SHOULD BEGIN TO IMPROVE THROUGH THE DAY
WEDNESDAY AS THE FRONT MOVES THROUGH. A PERIOD OR TWO WITH
ADVISORY LEVEL WINDS AND SEAS WILL BE POSSIBLE SOMETIME BETWEEN
LATE TUESDAY NIGHT AND WEDNESDAY NIGHT AS THE NORTHERLY WINDS FILL
IN.

&&

.AVIATION...A MESSY FORECAST IS ON TAP FOR ALL TAF LOCATIONS. WHILE
VSBYS CONTINUE TO IMPROVE THIS AFTERNOON...CIGS WILL REMAIN LOW
THROUGH THE AFTERNOON. AN ABUNDANCE OF MOISTURE BENEATH A STALLED
FRONT WILL KEEP CIGS LOW THROUGH TOMORROW. EXPECT CIGS TO CLIMB TO
TO MVFR LEVELS BY THE AFTERNOON. A COMPLICATING FACTOR THAT MAY
LIMIT RECOVERY OF VSBYS/CIGS THROUGH THE AFTERNOON WILL BE SCATTERED
SHOWERS AND A POSSIBLE THUNDERSTORM OR TWO. EXPECT LIFR CONDITIONS
TO RETURN TO MOST TERMINALS OVERNIGHT WITH SOME SLOW RECOVERY OF
VSBYS/CIGS THROUGH THE AFTERNOON TUESDAY AS A FRONT PUSHES THROUGH
THE AREA.

&&

.FIRE WEATHER...A WET WEATHER PATTERN WILL CONTINUE OVER THE AREA
WITH A STALLED FRONTAL BOUNDARY OVER THE REGION MONDAY AND A COLD
FRONTAL PASSAGE ON TUESDAY AFTERNOON. SUFFICIENT LOW-LEVEL MOISTURE
WILL KEEP RELATIVE HUMIDITY ABOVE CRITICAL LEVELS THROUGH MID-WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   63  73  55  65  42 /  60  60  50  10  10
PANAMA CITY   64  71  52  65  47 /  70  70  50  10  10
DOTHAN        63  69  45  63  39 /  90  80  40   0  10
ALBANY        62  69  48  62  37 /  80  80  40   0  10
VALDOSTA      61  74  55  64  41 /  50  60  50  10  10
CROSS CITY    59  75  57  67  46 /  30  30  40  20  10
APALACHICOLA  63  70  56  65  48 /  50  60  50  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR THE FOLLOWING
     ZONES: COFFEE...DALE...GENEVA...HENRY...HOUSTON.

GA...FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR THE FOLLOWING
     ZONES: BAKER...BEN HILL...CALHOUN...CLAY...DOUGHERTY...
     EARLY...IRWIN...LEE...MILLER...MITCHELL...QUITMAN...
     RANDOLPH...TERRELL...TIFT...TURNER...WORTH.

FL...NONE.
GM...NONE.
&&

GIBBS/AUSTIN/LANIER
Hazardous weather outlook, Dec 14, 3:54 AM CST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
454 AM EST MON DEC 14 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-151100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
454 AM EST MON DEC 14 2009 /354 AM CST MON DEC 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

WIDESPREAD DENSE FOG WILL IMPACT THE FORECAST AREA THROUGH THE
MORNING HOURS WITH VISIBILITIES FALLING BELOW ONE QUARTER MILE AT
TIMES. THESE REDUCED VISIBILITIES MAY RESULT IN SIGNIFICANT TRAVEL
DELAYS FOR THE MORNING COMMUTE. ALTHOUGH THE FOG IS ANTICIPATED TO
BECOME MORE PATCHY INLAND THROUGH THE DAY...WIDESPREAD FOG...
LOCALLY DENSE WILL CONTINUE FOR THE COASTAL COUNTIES AND THE
ADJACENT COASTAL WATERS. ANOTHER ROUND OF DENSE FOG IS ANTICIPATED
TONIGHT AS THE COASTAL FOG SPREADS FURTHER INLAND.

SHOWERS AND ISOLATED THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS
AFTERNOON...ESPECIALLY ACROSS THE NORTHWEST HALF OF THE AREA IN
THE VICINITY OF A STALLED FRONTAL BOUNDARY. THIS RAINFALL WILL
OCCUR OVER AREAS THAT HAVE SEEN SIGNIFICANT RAINFALL ALREADY IN
THE PAST FEW DAYS...ESPECIALLY TO THE NORTH AND NORTHWEST OF
DOTHAN AND ALBANY. IF THE THREAT OF A BAND OF HEAVIER RAINFALL
OVER THESE AREAS BECOME GREATER...THAN FLOOD WATCHES MAY BE
REQUIRED FOR PORTION OF SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A COLD FRONT WILL PUSH SOUTH ACROSS THE AREA DURING TUESDAY AND
THEN EXIT SOUTH OF THE COASTAL WATERS TUESDAY NIGHT. A ROUND OF
SHOWERS AND STORMS IS ANTICIPATED ALONG AND AHEAD OF THE FRONT.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATE...A FEW OF
THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HEAVY
RAINFALL.

OFFSHORE WINDS AND SEAS IN THE WAKE OF THE FRONT ARE EXPECTED TO
APPROACH ADVISORY LEVELS OVER THE COASTAL WATERS TUESDAY NIGHT AND
CONTINUE ELEVATED INTO THURSDAY MORNING AS STRONG HIGH PRESSURE
BUILD TO OUR NORTH.

THERE ARE INDICATIONS OF ANOTHER GULF OF MEXICO SYSTEM MOVING
SOUTH OF THE REGION DURING THE LATER PORTION OF THE WEEK. AT THIS
TIME MODEL GUIDANCE IS NOT IN AGREEMENT AS TO THE EVENTUAL TRACK
OF THIS SYSTEM AND THEREFORE CONFIDENCE IN ANY POTENTIAL IMPACTS
IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

MROCZKA/M BARRY

In the hours before

Special weather statement, Dec 14, 2:53 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
353 PM EST MON DEC 14 2009

ALZ065-142200-
COFFEE-
253 PM CST MON DEC 14 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR COFFEE COUNTY...

* UNTIL 400 PM CST

AT 254 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EODA...OR 13 MILES WEST OF ELBA...MOVING
EAST AT 30 MPH.

THIS STORM WILL BE NEAR...
  ELBA BY 320 PM CST.
  NEW BROCKTON BY 335 PM CST.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

25-CAMP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 tornado, 2 flash flood, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Tornado, Coffee

When
December 14, 4:20 PM CST to 4:21 PM CST
Where
Coffee County, 2.74 mi ESE of Java to 2.81 mi ESE of Java
Rating
EF0
Path length
0.1 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
31.539, -85.795

An F0 tornado touched down briefly in an open field near the intersection of County Road 107 and State Highway 51. No damage was reported.

Tornado, Dale

When
December 14, 4:25 PM CST to 4:26 PM CST
Where
Dale County, 0.88 mi NW of Rocky Head to 0.82 mi NW of Rocky Head
Rating
EF0
Path length
0.15 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
31.568, -85.772

The same supercell thunderstorm which spawned the F0 tornado southeast of Java in Coffee County moved east and produced another F0 tornado near Rocky Head in Dale County. It downed numerous trees just northwest of the town.

Flash Flood, Henry

When
December 14, 4:55 PM CST to 6:55 PM CST
Where
Henry County, 1.72 mi ENE of Abbeville Municipal Arpt to 1.81 mi ENE of Abbeville Municipal Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.610, -85.203

Water up to a foot deep covered State Highway 46 at Abbie Creek northeast of Abbeville.

Thunderstorm Wind, Henry

When
December 14, 5:25 PM CST
Where
Henry County, 0.25 mi W of Murphy Station
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.540, -85.294

A few trees fell on State Highway 27. One vehicle was struck by a tree, however the driver was not injured.

Flash Flood, Henry

When
December 14, 8:30 PM CST to 10:30 PM CST
Where
Henry County, 0.48 mi W of Screamer to 0.37 mi W of Screamer
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.661, -85.208

State Highway 95 was closed by high water between County Roads 245 and 57 near Screamer.

Flood, Dale

When
December 15, 1:10 AM CST to 4:00 AM CST
Where
Dale County, 0.48 mi E of Waterford to 0.53 mi E of Waterford
Cause
Heavy Rain
Reported by
Public
Coordinates
31.349, -85.602

Residents reported around a foot of water covering portions of Waterford Road near the Choctawhatchee River.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyThe tornado archive for Alabama, 2009Warnings in Alabama, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206028, 206029, 206030, 206031, 206032, 206033.